Mississippi, 2009

Hail in Mississippi, May 15, 2009

May 15, 2009 · NWS LIX · 1 event in 1 county or zone

Isolated strong to severe thunderstorms developed in an unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed in an unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 15, 6:54 AM CST, 4 hours 13 minutes earlier.

Area forecast discussion, May 15, 6:54 AM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
754 AM CDT FRI MAY 15 2009

.UPDATE...
...SOUNDING DISCUSSION...

A VERY MOIST AND UNSTABLE SOUNDING WITH A PRECIPITABLE WATER VALUE
OF 1.59 INCHES AND A LIFTED INDEX VALUE OF -9.2. A STRONG SURFACE
INVERSION IS PRESENT BUT SHOULD BE EASILY BROKEN WITH DAYTIME
HEATING...A FEW CUMULUS CLOUDS BEGAN TO DEVELOP JUST AFTER
SUNRISE ALONG WITH CIRROSTRATUS CLOUDS. WINDS ARE OUT OF THE SOUTH
NEAR THE SURFACE AND OUT OF THE WEST ALOFT. DUE TO THE LIGHT
WINDS THROUGHOUT THE ATMOSPHERE...ANY CONVECTION THAT DEVELOPS
WILL BE SLOW MOVING...0 TO 6 KM STORM MOTION IS OUT OF THE SOUTH
AT 5 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 653 AM CDT FRI MAY 15 2009/

SHORT TERM...
A WEAKNESS AT 30H WILL HELP SUPPORT TS ONCE STARTED TODAY. SHOULD
SEE A STRONG C-BRZ ONCE AGAIN TODAY WITH ACTIVITY STARTING OUT
RATHER EARLY. OUTFLOWS WILL ALSO ADD TO THE GAME AS WELL. THE
PASSING OF A WEAK TROPICAL WAVE AS ALLOWED DEEP MOISTURE TO MOVE
INTO THE AREA. DEEPER MOISTURE MEANS LOWER CONVECTIVE TEMPS AND
MORE TS COVERAGE. THIS SCENARIO WILL PLAY OUT AGAIN SAT AND SUN.
SOME MID/UPPER DYNAMIC SUPPORT WILL HELP SAT AND SUN. SUNDAY WILL
BE THE DAY TO WATCH WITH REGARDS TO SEVERITY. A STRONG SHORT WAVE
WILL TRAVEL THE BASE OF THE LONG WAVE TROUGH AS A COLD FRONT
APPROACHES. THIS WILL CAUSE A VERY INTENSE CONVECTIVE COMPLEX TO
DEVELOP OVER EAST TX EARLY SUN MORNING. THIS FEATURE SHOULD
QUICKLY MOVE EAST REACHING OUR AREA JUST AFTER DAYLIGHT. WILL
MENTION ISOLATED SEVERE POSSIBLE TODAY AND SAT WITH STRONGER
WORDING FOR SUNDAY. BASICALLY...THROUGH SUNDAY WE SHOULD SEE
SUBSEQUENTLY STRONGER TS ACTIVITY.

ANOTHER PROBLEM SEEN IS HEAVY RAINFALL. AN AREA FROM NEW ORLEANS
TO BTR IS LOOKING TO BE A TROUBLE AREA OVER THE NEXT 3 DAYS. A
MAJOR FOCUS WILL BE ON THE NEW ORLEANS METRO AREA. STRONG C-BRZ
AND LAKE BRZS ARE EXPECTED TO DEVELOP TODAY AND SAT. THESE
FEATURES WILL COLLIDE AROUND THE METRO AREA OF THE SOUTH SHORE
EACH DAY. HARD TO CHOOSE EXACTLY WHERE THIS WILL HAPPEN SO HAVE
GIVEN A GENEROUS AMOUNT OF QPF AND POP CHANCES TO ALL SOUTH SHORE
LOCATIONS WITHIN THE NEW ORLEANS METRO AREA THROUGH SUNDAY. TS
ACTIVITY SHOULD MOVE NW AT 10KT THIS MORNING BUT THIS MOTION
SLOWS THIS AFTERNOON AND COMES ALMOST TO A STAND STILL SAT WHICH
WILL BE ONE OF THE CAUSES OF THE HEAVY RAINFALL PROBLEM NOT JUST
FOR THE SOUTH SHORE BUT EVERYWHERE.

LONG TERM...
COLD FRONT PASSES AND WE WILL SEE TEMPS FALL BACK A LITTLE WHICH
WILL BE NICE FOR THIS TIME OF YEAR. THIS OCCURS MONDAY THROUGH
WED. THURSDAY IS ANOTHER STORY. A VIGOROUS BAROCLINIC MID/UPPER
CUT OFF LOW FORMS FROM THE VERY TROUGH THAT ACCOMPANIES THE COLD
FRONT THROUGH THE AREA. A REFLECTIVE SFC LOW FORMS FROM THE
STACKED LOW AND BEGINS TO MOVE BACK TO THE NW. MODELS ARE
INDICATING THAT THE SFC LOW IS MOSTLY BAROCLINIC ATTM. ONE WAY OF
FINDING THIS OUT EASILY IS LOOKING AT THE WIND STRUCTURE AROUND
THE SYSTEM. WIND SPEEDS WEAKEN AS ONE MOVES TOWARD THE CENTER OF
THE CIRCULATION AND STRENGTHEN WELL AWAY FROM THE CENTER. NEEDLESS
TO SAY...WE SHOULD SEE WIND SPEEDS AND RAIN CHANCES INCREASE
TOWARD THE END OF THE WEEK ONCE AGAIN.

AVIATION...FOR 12Z ISSUANCE...TEMPO IFR AND LIFR VISBIES AND CIGS
DEVELOPED AT BTR/MCB WHILE GPT AND MSY ONLY SAW MVFR CONDITIONS.
THESE WILL ALL IMPROVE OVER THE NEXT FEW HRS AS LONG AS CONVECTION
REMAINS OUT OF THE AREA. THAT MAY BE A LITTLE DIFFICULT AS SHRA AND
EVEN A FEW TSRA HAVE ALREADY BEGUN TO DEVELOP AND WITH THE C-BRZ
EXPECTED TO ACTIVATE EARLY TODAY LOCATIONS LIKE MCB/GPT/MSY MAY SEE
CONVECTION AFFECTING THEM BEFORE MIDDAY. BTR WILL LIKELY HOLD OFF
UNTIL A LITTLE BIT LATER IN THE AFTN WHILE GPT MAY BE IN THE CLEAR
AND IN VFR EARLY THIS AFTN. IT WILL BE INTERESTING TO SEE HOW FAST
AND HOW LONG CONVECTION LAST AROUND MSY AS THE INTERACTION OF BOTH
THE C-BRZ AND LAKE BRZ OVERHEAD COULD ALLOW THINGS TO PERSIST
INTO THE MID AFTN HRS. /CAB/

MARINE...HIGH PRESSURE WILL CONTINUE TO DOMINATE THE ERN
GULF/SEABOARD THROUGH SAT. THIS WILL PROVIDE PERSISTENT LIGHT TO
OCCASIONALLY MODERATE ONSHORE FLOW. BY SUN A COLD FRONT WILL MOVE
INTO THE AREA PUSHING THROUGH THE COASTAL WATERS MIDDAY SUN. ON THE
BACK SIDE OF THE FRONT STRONG NRLY WINDS WILL DEVELOP WITH THE TIDAL
LAKES AND COASTAL WATERS LIKELY MOVING INTO SMALL CRAFT ADV
CONDITIONS SUN AFTN THROUGH SUN NIGHT. BY MID WEEK NEXT WEEK
EVERYTHING WILL BE HIGHLY DEPENDANT ON WHERE THIS POSSIBLE
GULF/ATLANTIC SYSTEM DEVELOPS. FOR THE MOST PART THOUGH IT LOOKS
LIKE OFFSHORE FLOW WILL LAST THROUGH MUCH OF NEXT WEEK IT IS JUST A
QUESTION OF HOW STRONG THE FLOW WILL BE. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  85  67  83  64 /  50  20  60  40
BTR  87  68  85  67 /  50  20  60  50
MSY  85  71  84  70 /  60  20  60  50
GPT  85  69  83  68 /  40  20  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 15, 9:44 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1044 AM CDT FRI MAY 15 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-161100-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1044 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW
OF THESE ARE EXPECTED TO BECOME STRONG WITH AN ISOLATED SEVERE
THUNDERSTORM POSSIBLE. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS...HAIL AND FREQUENT LIGHTNING. VERY
HEAVY RAINFALL WILL ALSO OCCUR WITH SOME OF THE ACTIVITY
TODAY...ESPECIALLY AS THE FORWARD SPEED SLOWS DURING THE
AFTERNOON.

MINOR TO MODERATE RIVER FLOODING ON THE MISSISSIPPI RIVER WILL
CONTINUE AT RED RIVER LANDING...BATON ROUGE...AND DONALDSONVILLE.
MINOR FLOODING WILL CONTINUE ON THE ATCHAFALAYA RIVER AT MORGAN
CITY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...
NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. STRONG
THUNDERSTORMS ARE EXPECTED BOTH DAYS. AN ISOLATED SEVERE
THUNDERSTORM CAN BE EXPECTED SATURDAY. A BETTER CHANCE OF SEVERE
THUNDERSTORMS IS EXPECTED SUNDAY AS A STRONG DISTURBANCE
ACCOMPANIES A LATE SEASON COLD FRONT THROUGH THE AREA. THE STRONGEST
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL
AND FREQUENT LIGHTNING. AREAS OF VERY HEAVY RAINFALL CAN BE
EXPECTED SATURDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE MOSTLY
STATIONARY SATURDAY AND SATURDAY NIGHT ADDING TO THE HEAVY RAIN
POSSIBILITY.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS MAY RETURN TOWARD THE END OF THE
WEEK AS A STRONG SURFACE LOW DEVELOPS AND MOVES TOWARD THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

32

The radar

The Mobile radar (KMOB), 32 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
May 15, 11:07 AM CST to 11:12 AM CST
Where
Jackson County, Wade
Measured
0.88 in hail
Reported by
Public
Coordinates
30.650, -88.570

Nickel size hail fell for 5 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175705.